Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 261, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2016, 1:22 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2016, 1:22 PM CDT (18:22 UTC)
- Expired
- Jul 28, 2016, 1:57 PM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted.
045 WUUS53 KICT 281822 SVRICT KSC019-049-281915- /O.NEW.KICT.SV.W.0261.160728T1822Z-160728T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 122 PM CDT THU JUL 28 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ELK COUNTY IN SOUTHEASTERN KANSAS... NORTHWESTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 215 PM CDT * AT 122 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRENOLA...OR 13 MILES SOUTHWEST OF HOWARD...MOVING SOUTH AT 15 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... MOLINE AND GRENOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3741 9652 3742 9629 3715 9621 3714 9652 TIME...MOT...LOC 1822Z 006DEG 12KT 3731 9641 HAIL...0.75IN WIND...60MPH $$ CARUSO
2 follow-up statements
115
WWUS53 KICT 281841
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
141 PM CDT THU JUL 28 2016
KSC049-281850-
/O.CAN.KICT.SV.W.0261.000000T0000Z-160728T1915Z/
ELK KS-
141 PM CDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ELK COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3728 9651 3730 9628 3715 9621 3714 9652
TIME...MOT...LOC 1840Z 351DEG 16KT 3720 9638
$$
KSC019-281915-
/O.CON.KICT.SV.W.0261.000000T0000Z-160728T1915Z/
CHAUTAUQUA KS-
141 PM CDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHWESTERN CHAUTAUQUA COUNTY...
AT 140 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF CEDAR VALE...MOVING SOUTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN CHAUTAUQUA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3728 9651 3730 9628 3715 9621 3714 9652
TIME...MOT...LOC 1840Z 351DEG 16KT 3720 9638
HAIL...0.75IN
WIND...60MPH
$$
CARUSO786
WWUS53 KICT 281857
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
157 PM CDT THU JUL 28 2016
KSC019-281907-
/O.CAN.KICT.SV.W.0261.000000T0000Z-160728T1915Z/
CHAUTAUQUA KS-
157 PM CDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHAUTAUQUA COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3728 9651 3730 9628 3715 9621 3714 9652
TIME...MOT...LOC 1855Z 006DEG 12KT 3714 9639
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:43 PM CDT, 39 minutes earlier.
Area forecast discussion, Jul 28, 12:43 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1243 PM CDT THU JUL 28 2016 .SHORT TERM...(Today through Saturday night) Issued at 331 AM CDT Thu Jul 28 2016 Today-tonight: Models continue to struggle in the short term but maintain chances for robust convection late afternoon/evening. Through mid morning, anticipate ongoing storms just clipping Central KS will continue to flirt with western edge of forecast area. With little change in airmass east of I-35, will maintain small chances for storms through mid morning similar the past few days. Question becomes when storms will arrive and/or develop in Central KS. GFS is as usual drier in boundary layer with considerable more CINH and less CAPE than NAM. Setup appears reasonable favorable for MCS to track across at least western half of forecast area, with the main positive factor being stronger than normal winds aloft/shear for this time of year. Instability is more than sufficient for severe, but appears low for typical derecho events and the low level moisture distribution is not ideal. Orientation of middle level winds however will be favorable for good momentum transfer. Friday-Saturday: Precipitation may linger a bit on Friday morning, but unclear how quickly clouds will exit and airmass recover. Expecting mainly dry conditions during the day Friday but with fairly extensive clouds. This combined with cooler air behind front will result in much cooler highs. Models suggest another round of storms developing late Friday night in moisture return, but location/timing is suspect. Precipitation should wane Saturday morning with temperatures recovering, but a few rogue storms will be possible in the afternoon. Increasing baroclinicity will favor more nocturnal storms Saturday night, but once again timing/track is uncertain. -Howerton .LONG TERM...(Sunday through Wednesday) Issued at 331 AM CDT Thu Jul 28 2016 Precipitation from MCS will dribble into Sunday morning. Very small chance that some afternoon storms will develop in deeper moisture in Southeast KS Sunday afternoon. Otherwise dry conditions are probable for remainder of the period. However consensus did require some small chances for storms in far northwest sections Tuesday night/Wednesday. Temperatures will increase with upper ridge building this period. Temperatures on Tuesday/Wednesday likely a bit cool unless extensive dense cirrus develops. -Howerton && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1237 PM CDT Thu Jul 28 2016 Isolated storms are possible this afternoon over south central KS/Flint Hills near residual outflow boundaries. For now, leaving VCTS out of the ICT terminal. Other storm clusters will continue to develop to the northwest over the high plains this afternoon, then traversing southeastward tonight. Highest storm chances will be at the RSL, GBD, HUT, and ICT terminals where a tempo TSRA group will be added for this evening/overnight. Strong wind gusts and heavy rainfall rates (limited visibilities) could accompany these storms tonight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 94 70 84 70 / 20 60 30 30 Hutchinson 92 69 83 69 / 30 70 30 30 Newton 90 69 81 68 / 20 60 30 30 ElDorado 91 70 82 70 / 20 50 30 30 Winfield-KWLD 94 72 85 71 / 30 70 30 30 Russell 90 66 81 66 / 50 70 30 30 Great Bend 92 67 82 67 / 50 70 30 30 Salina 92 69 83 68 / 40 50 30 30 McPherson 91 68 82 68 / 30 60 30 30 Coffeyville 93 72 85 71 / 60 40 30 30 Chanute 91 71 83 70 / 30 40 40 30 Iola 90 70 82 70 / 30 40 40 30 Parsons-KPPF 92 71 85 71 / 50 40 40 30 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...JMC
Hazardous weather outlook, Jul 28, 7:19 AM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 719 AM CDT THU JUL 28 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 719 AM CDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW HIT-OR-MISS STORMS ARE POSSIBLE THIS MORNING OVER PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS. THE STRONGEST ACTIVITY WILL BE CAPABLE OF GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN. SOME SEVERE STORMS ARE EXPECTED TO MOVE INTO CENTRAL KANSAS THIS AFTERNOON OR EARLY EVENING AND TRACK ACROSS SOUTH CENTRAL KANSAS THIS EVENING AND OVERNIGHT. THE PRIMARY THREAT WILL BE 60-75 MPH WINDS AND VERY HEAVY RAIN. BRIEF FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS LIKELY. UP TO QUARTER SIZED HAIL IS POSSIBLE WITH DISCRETE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODIC ROUNDS OF THUNDERSTORMS ARE FORECAST FROM FRIDAY MORNING THROUGH SUNDAY MORNING. THE MAJORITY OF THE STORMS ARE EXPECTED DURING THE EVENING AND OVERNIGHT HOURS...WITH MAINLY ISOLATED STORMS DURING THE AFTERNOON. STRONG STORMS ARE LIKELY DURING THIS PERIOD. A FEW SEVERE STORMS STORMS ARE POSSIBLE...BUT EXACT TIMING AND LOCATION OF THE SEVERE STORMS IS UNCERTAIN. HEAT INDICES WILL LIKELY REACH THE TRIPLE DIGITS OVER MOST OF THE AREA ON SUNDAY AND MONDAY AFTERNOON. HOT TEMPERATURES ARE FORECAST TO PERSIST INTO MID WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT...MAINLY WEST OF THE FLINT HILLS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jul 28, 9:55 AM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
955 AM CDT THU JUL 28 2016
KSZ096-281545-
NEOSHO KS-
955 AM CDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 1045 AM CDT
* AT 954 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR ERIE...
MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CHANUTE...ERIE...ST. PAUL...WALNUT...GALESBURG...
EARLTON AND CHANUTE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3741 9509 3749 9546 3772 9552 3771 9517
3760 9508
TIME...MOT...LOC 1454Z 310DEG 18KT 3762 9526
CARUSOSpecial weather statement, Jul 28, 10:45 AM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1045 AM CDT THU JUL 28 2016
KSZ095-096-281630-
WILSON KS-NEOSHO KS-
1045 AM CDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL WILSON COUNTY IN SOUTHEASTERN KANSAS...
SOUTHWESTERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 1130 AM CDT
* AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR
THAYER...OR 7 MILES SOUTH OF CHANUTE...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. BRIEF INTENSE RAINFALL RATES ARE LIKELY
WHICH MAY CAUSE PONDING OF WATER.
* LOCATIONS IMPACTED INCLUDE...
CHANUTE...ERIE...THAYER...GALESBURG...EARLTON AND LAKE PARSONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3756 9520 3738 9533 3738 9545 3749 9568
3766 9550
TIME...MOT...LOC 1542Z 289DEG 21KT 3756 9550
CARUSOLocal storm report, Jul 28, 10:58 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1058 AM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND DMG ERIE 37.57N 95.24W
07/28/2016 NEOSHO KS CO-OP OBSERVER
OBSERVER REPORTED THAT A TREE FELL ONTO A ROOF OF A HOME
IN ERIE.
&&
JMCSpecial weather statement, Jul 28, 12:46 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1246 PM CDT THU JUL 28 2016
KSZ094-281830-
ELK KS-
1246 PM CDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 130 PM CDT
* AT 1244 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF GRENOLA...OR 9
MILES WEST OF HOWARD...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. BRIEF TORRENTIAL RAINFALL RATES ARE LIKELY
WITH THIS STORM WHICH MAY LEAD TO PONDING OF WATER.
* LOCATIONS IMPACTED INCLUDE...
MOLINE AND GRENOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3747 9650 3753 9632 3734 9621 3730 9648
3730 9650
TIME...MOT...LOC 1744Z 323DEG 9KT 3745 9643
CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:33 AM CDT | Special Weather Statement | ICT | Rice | 27 min |
| Jul 28, 9:55 AM CDT | Special Weather Statement | ICT | Neosho | 50 min |
| Jul 28, 10:45 AM CDT | Special Weather Statement | ICT | Neosho | 45 min |
| Jul 28, 12:46 PM CDT | Special Weather Statement | ICT | Elk | 44 min |
| Jul 28, 2:43 PM CDT | Special Weather Statement | ICT | Sumner | 47 min |
| Jul 28, 2:44 PM CDT | Special Weather Statement | ICT | Cowley | 46 min |
| Jul 28, 3:08 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 48 min |
| Jul 28, 3:35 PM CDT | Special Weather Statement | ICT | Cowley | 55 min |
| Jul 28, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 36 min |
| Jul 28, 5:23 PM CDT | Special Weather Statement | ICT | Russell | 37 min |
| Jul 28, 5:52 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 38 min |
| Jul 28, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell, Saline | 36 min |
| Jul 28, 6:46 PM CDT | Special Weather Statement | ICT | Reno | 29 min |
| Jul 28, 6:55 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, McPherson, Rice | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.